Iowa, 2007

Tornadoes in Iowa, June 1, 2007

June 1, 2007 · NWS DVN · 4 events in 4 counties and zones

A line of thunderstorms pivoted northeast into parts of southeast Iowa during the mid-morning hours of June 1st. Much of the area was just breaking out of a blanket of dense fog where visibilities dropped to less than a quarter mile.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
7
Property damage
$19 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A line of thunderstorms pivoted northeast into parts of southeast Iowa during the mid-morning hours of June 1st. Much of the area was just breaking out of a blanket of dense fog where visibilities dropped to less than a quarter mile. Dew point temperatures were in the middle 60s to around 70 degrees.

The line of storms appeared to become more broken through the late morning hours, while the area from Iowa City to Waterloo appeared to stratify out into a large area of showers. Just before 12:00 pm CDT, rapid intensification of storm cells on the southeast end of the original line occurred as it moved into northern portions of Louisa County.

A tornado touched down just south of Grandview, IA and moved northeast through Fruitland, IA and on to the southwest parts of Muscatine, IA. The tornado then lifted and as the storm cell continued to move northeast across Muscatine County. The super-cell re-intensified as it entered the southeast part of Cedar County just before 1 pm producing a brief tornado near Wilton, IA. The storm then moved across northwest parts of Scott County and Clinton County producing damaging wind gusts and large hail. The super-cell continued northeast into Jackson County producing a tornado near Bellevue around 2:30 pm, which moved across the Mississippi River into Jo Daviess County before lifting. The storm produced yet another tornado just south of Scales Mound, IL around 3:15 pm before moving into southwest Wisconsin and dissipating.

During the early afternoon hours, additional storms strengthened on the south end of the original line of storms, which went on to produce wind damage and large hail as they moved through northwest Illinois through the late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 1, 3:18 AM CST, 7 hours 49 minutes earlier.

Area forecast discussion, Jun 1, 3:18 AM CST, 7 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 AM CDT FRI JUN 1 2007

.UPDATE...
AXIS OF DENSE FOG HAS FORMED ROUGHLY ALONG AND 75SM EITHER SIDE OF
A LINE FROM MQB TO RFD THIS MORNING. THIS WAS IN AREA OF LOW LEVEL
MOISTURE...AS EVIDENT ON 00Z ILX SOUNDING...THAT WAS GETTING
PULLED W-NW BY AXIS OF PRESSURE FALLS FROM EASTERN KS TO NW IA. IN
THIS AREA...RADIATIVE COOLING UNDER INITIALLY CLEAR SKIES HAS ALLOWED
TEMPERATURES TO COOL TO NEAR DEWPOINT VALUES IN LOWER TO MID 60S.
CI BLOWOFF FROM TSRA COMPLEX MOVING INTO NW MO WAS SEEN ON SAT
OVERSPREADING EASTERN IA INTO W CENTRAL AND NW IL...WHICH SHOULD
ELIMINATE THE RADIATIVE COOLING AND SLOW THE WESTWARD PROPAGATION...BUT
AT SAME TIME LIKELY DELAY THE NORMAL DISSIPATION AFTER SUNRISE.

HAVE ISSUED DENSE FOG ADVISORY FOR ALL BUT JO DAVIESS COUNTY IN
IL. FOG WILL BRUSH FAR EASTERN IA COUNTIES ALONG RIVER...BUT
EXPECTING AFOREMENTIONED HIGH CLOUDS TO LIMIT DENSE FOG FROM
SPREADING MUCH FURTHER WEST.

&&

.AVIATION...
LARGE AXIS OF LIFR FOG AND STRATUS WILL LINGER ALONG AND EAST OF
MS RIVER UNTIL ABOUT 14Z. AXIS HAS SPREAD WEST INTO MLI AND HAVE
UPDATED TERMINAL FORECAST THERE TO KEEP LIFR CONDITIONS THERE
UNTIL 14Z. WIDESPREAD MVFR FOG WILL IMPACT REMAINDER OF AREA
THROUGH 15Z. OTHERWISE...MVFR SHOWERS AND ISOLATED THUNDERSTORMS
ASSOCIATED WITH AN UPPER LEVEL SYSTEM WILL DEVELOP INTO THE CID
AREA TOWARD MIDDAY...WITH SCATTERED THUNDERSTORMS IMPACTING ALL
TERMINALS LATE AFTERNOON INTO EARLY EVENING. STRONGER THUNDERSTORMS
WILL HAVE POTENTIAL TO PRODUCE MVFR CIGS AND VISBYS...ALONG WITH
POTENTIAL FOR SURFACE WIND GUSTS TO 40 KTS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR BUREAU-
     CARROLL-HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-
     ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...NONE.
&&

SHEETS
Hazardous weather outlook, Jun 1, 4:35 AM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
535 AM CDT FRI JUN 1 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-021045-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
535 AM CDT FRI JUN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL BE FOUND EARLY THIS MORNING ACROSS FAR EASTERN
IOWA AND MOST OF NORTHWEST ILLINOIS. VISIBILITIES WILL BE AS LOW
AS A QUARTER MILE. A DENSE FOG ADVISORY HAS BEEN ISSUED FOR MOST
OF NORTHWEST AND WEST CENTRAL ILLINOIS UNTIL 9 AM.

THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE AREA TODAY. THE STORM
PREDICTION CENTER HAS PLACED A SLIGHT RISK FOR SEVERE
THUNDERSTORMS WEST OF A LINE FROM NEAR DYERSVILLE...THROUGH THE
QUAD CITIES...TO MACOMB. THE MAIN SEVERE WEATHER RISK IS LARGE
HAIL AND DAMAGING WIND...WITH A LOW POTENTIAL FOR TORNADOES FROM
MID AFTERNOON INTO EARLY EVENING. IT APPEARS THAT THERE WILL BE
ADEQUATE MOISTURE AND SHEAR FOR A FEW SUPERCELL THUNDERSTORMS...
BUT INSTABILITY WILL BE LARGELY DEPENDENT ON HOW MUCH CLEARING
OF CLOUD COVER TAKES PLACE LATER TODAY.

ANY STORMS THAT DEVELOP TODAY WILL HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL. THIS MAY RESULT IN MINOR FLOODING IN AREAS
OF EASTERN IOWA AND NORTHEAST MISSOURI THAT RECEIVED SIGNIFICANT
RAINFALL OVER THE PAST FEW DAYS.

MINOR FLOODING IS EXPECTED TO OCCUR ALONG THE IOWA RIVER NEAR
MARENGO DUE TO RECENT RAINFALL. A FLOOD WARNING IS IN EFFECT FOR
THAT SITE AND FURTHER INFORMATION CAN BE FOUND IN THE LATEST FLOOD
STATEMENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A NEAR DAILY CHANCE OF THUNDERSTORMS FROM SATURDAY THROUGH
THURSDAY.

ON SATURDAY CLOUDS AND PRECIPITATION ONGOING EARLY IN THE DAY ARE
LIKELY TO LIMIT ANY SEVERE POTENTIAL BY LIMITING HEATING AND
DESTABILIZATION OF THE ATMOSPHERE.  THUS...THE RISK OF SEVERE
WEATHER IS LOW.  IF SUNSHINE CAN BREAK THROUGH AND WARM TEMPERATURES
MORE THAN EXPECTED...THE RISK OF SEVERE STORMS INCREASES.

AT THIS TIME...THERE IS NO CLEAR INDICATION REGARDING THE RISK OF
SEVERE STORMS BEYOND SATURDAY.

THERE IS THE POSSIBILITY OF LOCALLY HEAVY RAINFALL DURING THE PERIOD
WHICH MAY RESULT IN SOME LOCALIZED FLOODING.  THIS EXTENDED PERIOD
OF WET WEATHER MAY ALSO RESULT IN FURTHER RISES ON AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED FROM MID AFTERNOON INTO
THIS EVENING.

SHEETS/LE

In the hours before

Special weather statement, Jun 1, 8:45 AM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
945 AM CDT FRI JUN 1 2007

IAZ076>078-087>089-098-099-ILZ025-034-MOZ009-010-011645-
KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-
LEE-HENDERSON-HANCOCK-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...SIGOURNEY...WASHINGTON...WAPELLO...
FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....
FORT MADISON...OQUAWKA...CARTHAGE...MEMPHIS...KAHOKA
945 AM CDT FRI JUN 1 2007

...LINE OF STRONG STORMS MOVING ACROSS SOUTHEAST IOWA AND NORTHEAST
 MISSOURI...

AT 940 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
INDICATING A LINE OF STRONG THUNDERSTORMS MOVING NORTHEAST AT 30
MPH ACROSS SOUTHEAST IOWA AND NORTHEAST MISSOURI. THIS LINE OF STORMS WILL
REACH THE NORTH FAIRFEILD...DONNELLSON...AND KEOKUK AREAS BY
AROUND 1025 AM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...WIND
GUSTS TO 40 MPH AND LOCALLY HEAVY RAINFALL AT RATES OF OVER AN
INCH AN HOUR AS THIS LINE OF STORMS PASSES THROUGH.

BE CAREFUL OF PONDING OF WATER ON ROADS WHILE DRIVING IN THESE
AREAS THIS MORNING.

12
Special weather statement, Jun 1, 9:34 AM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1034 AM CDT FRI JUN 1 2007

IAZ051-052-063-064-076>078-087>089-098-099-ILZ025-026-034-035-
MOZ009-010-011745-
BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN-HANCOCK-
MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...VINTON...CEDAR RAPIDS...MARENGO...
IOWA CITY...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
1034 AM CDT FRI JUN 1 2007

...LINE OF HEAVY RAIN PRODUCING STORMS MOVING ACROSS SOUTHEAST IOWA
AND NORTHEAST MISSOURI...

AT 1030 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
INDICATING A LINE OF THUNDERSTORMS FROM SOUTHWEST OF
WILLIAMSBURG...TO MOUNT PLEASANT..AND TO FORT MADISON MOVING
NORTHEAST AT 30 MPH. AT ITS CURRENT PACE...THIS LINE OF STORMS
WILL REACH SOUTHWEST CEDAR RAPIDS...IOWA CITY...AND NORTHEAST
BURLINGTON BY AROUND 1105 AM. EXPECT FREQUENT CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 35 MPH AND LOCALLY HEAVY RAINFALL AT
RATES OF OVER AN INCH AN HOUR AS THIS LINE OF STORMS PASSES
THROUGH. MORE SCATTERED WEAKER SHOWERS AND STORMS WILL FOLLOW IN
BEHIND THE MAIN LINE OF STORMS ACROSS SOUTHEAST IOWA AND NORTHEAST
MISSOURI THROUGH NOON.

BE CAREFUL OF GREATLY REDUCED VISIBILITIES AND PONDING OF WATER ON
ROADS WHILE DRIVING IN THESE AREAS LATE THIS MORNING.

12
Special weather statement, Jun 1, 10:54 AM CST, 13 minutes before
IAZ065-067-078-011745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1154 AM CDT FRI JUN 1 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 1245 PM CDT FOR THE FOLLOWING
COUNTIES...

IN IOWA
     CEDAR...MUSCATINE AND LOUISA

...STRONG THUNDERSTORMS FLARING UP AGAIN AND MOVING NORTHEAST...

AT 1152 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
COUPLE OF STRONG THUNDERSTORMS 3 MILES SOUTHEAST OF CONESVILLE...OR
ABOUT 4 MILES NORTHEAST OF COLUMBUS JUNCTION...MOVING NORTH TO
NORTHEAST AT 35 TO 40 MPH. THESE STORMS WILL IMPACT ATALISSA
...BENNETT...CLARENCE...CONESVILLE...LETTS...LOWDEN...
NICHOLS...STANWOOD...TIPTON AND WEST LIBERTY THROUGH 110 PM THIS
AFTERNOON. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO
45 MPH AND LOCALLY HEAVY RAINFALL AT RATES OF OVER AN INCH AN HOUR
AS THESE STORMS PASS THROUGH.

DUE TO THE HEAVY RAIN IN THESE STORMS...BE CAREFUL OF GREATLY
REDUCED VISIBILITIES AND PONDING OF WATER ON ROADS WHILE DRIVING IN
THESE AREAS.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.   IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORMS APPROACH.

12

The radar

The Quad Cities radar (KDVN), 64 km away, was scanning. The volume nearest the first event began at 17:05 UTC.

Open the radar archive at this moment

Event by event

4 tornado. Local standard time, as filed.

Tornado, Louisa

When
June 1, 11:07 AM CST to 11:14 AM CST
Where
Louisa County, 0.8 mi SSE of Grandview to 5.1 mi E of Letts
Rating
EF3
Path length
5.56 mi
Path width
774 yd
Continued into
Muscatine, Ia (DVN)
Injuries
1 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
41.269, -91.194

The tornado touched down on the southern edge of Grandview. It moved through the center of town intensifying in rural areas as it approached the county line. In Grandview, several homes sustained severe damage. North of Grandview, about 1.5 miles, a farm house was completely destroyed. Other homes and trees along the path sustained damage. The tornado crossed the Louisa-Muscatine county line just south of Fruitland, IA.|

Tornado, Muscatine

When
June 1, 11:14 AM CST to 11:31 AM CST
Where
Muscatine County, 1.11 mi S of Fruitland to 2.91 mi NNE of Muscatine
Rating
EF3
Path length
10.19 mi
Path width
774 yd
Injuries
6 direct, 0 indirect
Property damage
$15 million
Reported by
NWS Storm Survey
Coordinates
41.334, -91.130

A tornado entered into Muscatine County from Louisa County just south of Fruitland, IA. It progressed to the northeast through the center of Fruitland destroying the post office and city hall building, numerous homes, and overturning some railroad cars. The tornado weakened as it approached the southwest portions of Muscatine. In Muscatine, the western sections of town had varying degrees of damage, which was mainly confined to roof damage. At a car dealership, some cars were displaced. The tornado eventually lifted on the northeast side of Muscatine near the junction of highways 22 and 61. Debris from Muscatine and Fruitland fell in Lowden, IA. Some personal papers were found 1 to 4 miles northwest of Lowden. Lowden is approximately 30 miles NNE of Muscatine.|

Tornado, Cedar

When
June 1, 11:44 AM CST to 11:45 AM CST
Where
Cedar County, 2.59 mi NNE of Lime City to 3.61 mi NNE of Lime City
Rating
EF1
Path length
1.05 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
41.684, -91.059

A tornado touched down about 6 miles southwest of Bennett, IA. It went through a pasture uprooting some trees.

Tornado, Jackson

When
June 1, 1:28 PM CST to 1:38 PM CST
Where
Jackson County, 3.83 mi NE of Springbrook to 2.14 mi SW of Bellevue
Rating
EF2
Path length
3.43 mi
Path width
350 yd
Continued into
Jo Daviess, Il (DVN)
Property damage
$3.3 million
Reported by
NWS Storm Survey
Coordinates
42.209, -90.427

A tornado touched down about 3.5 miles south of Bellevue, IA. It moved north to county road Z15 and then northeast crossing the Mississippi River just south of Lock and Dam 12 into Jo Daviess County Illinois. Along the path, damage consisted of snapped and uprooted trees, farm out buildings, and roofs. The most significant damage occurred near the junction of county highway Z15 and 407th Avenue. A mobile home was rolled over and destroyed. The residents of the mobile home had taken shelter in the farm house about 100 feet away. The farm house only had damaged gutters.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyThe tornado archive for Iowa, 2007Warnings in Iowa, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41620, 41637, 41644, 41653.